Geometriae Dedicata

, Volume 200, Issue 1, pp 385–439 | Cite as

Local rigidity of higher rank homogeneous abelian actions: a complete solution via the geometric method

  • Kurt Vinhage
  • Zhenqi Jenny WangEmail author
Original Paper


We show local and cocycle rigidity for most abelian higher-rank partially hyperbolic algebraic actions on homogeneous spaces obtained from semisimple Lie groups as well as their semidirect products. The method of proof uses a combination of geometric method and the theory of central extensions. The principal difference with previous work are the new aspects of the proof and treatment of abelian actions which are not restrictions of Weyl chamber flows. It is also the first time that partially hyperbolic twisted symmetric space examples have been treated in the literature.


Local rigidity Cocycle rigidity Geometric method Central extension Algebraic K-theory 

Mathematics Subject Classification

37C85 37C15 



The authors would like to thank their mutual advisor Anatole Katok for his introduction of the problem and valuable input and encouragement, as well as Aaron Brown, Ralf Spatzier and Federico Rodriguez-Hertz for helpful discussions on the subject.


  1. 1.
    Brown, A., Hertz, F.R., Wang, Z.: Global smooth and topological rigidity of hyperbolic lattice actions. Ann. Math. (2) 186(3), 913–972 (2017)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Brin, M., Pesin, Y.: Partially hyperbolic dynamical systems. Izv. Akad. Nauk SSSR Ser. Mat. 38, 170–212 (1974). (Russian) MathSciNetzbMATHGoogle Scholar
  3. 3.
    Damjanović, D.: Central extensions of simple Lie groups and rigidity of some abelian partially hyperbolic algebraic actions. J. Mod. Dyn. 1(4), 665–688 (2007)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Damjanovic, D., Katok, A.: Local rigidity of actions of higher rank abelian groups and KAM method. ERA-AMS 10, 142–154 (2004)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Damjanović, D., Katok, A.: Periodic cycle functionals and cocycle rigidity for certain partially hyperbolic \(\mathbb{R}^k\) actions. Discrete Contin. Dyn. Syst. 13(4), 985–1005 (2005)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Damjanović, D., Katok, A.: Local rigidity of partially hyperbolic actions I. KAM method and \(\mathbb{Z}^k\) actions on the torus. Ann. Math. (2) 172(3), 1805–1858 (2010)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Damjanović, D., Katok, A.: Local rigidity of partially hyperbolic actions. II:the geometric method and restrictions of Weyl chamber flows on \(SL(n,{\mathbb{R}})/\Gamma \). Int. Math. Res. Not. IMRN 1(19), 4405–4430 (2011)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Damjanovic, D., Katok, A.: Local rigidity of homogeneous parabolic actions: I. A model case. J. Mod. Dyn. 5(2), 203–235 (2011)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Deodhar, V.V.: On central extensions of rational points of algebraic groups. Am. J. Math. 100(2), 303–386 (1978)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Fisher, D., Kalinin, B., Spatzier, R.: Global rigidity of higher rank Anosov actions on tori and nilmanifolds. With an appendix by James F. Davis. J. Am. Math. Soc. 26(s), 167–198 (2013)zbMATHGoogle Scholar
  11. 11.
    Gleason, A.M., Palais, R.S.: On a class of transformation groups. Am. J. Math. 79, 631–648 (1957)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Goto, M.: Index of the exponential map of a semi-algebraic group. Am. J. Math. 100(4), 837–843 (1978)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Graev, M.I.: On free products of topological groups. Izv. Akad. Nauk SSSR Ser. Mat. 14(4), 343–354 (1950)MathSciNetGoogle Scholar
  14. 14.
    Guysinsky, M., Katok, A.: Normal forms and invariant geometric structures for dynamical systems with invariant contracting foliations. Math. Res. Lett. 5, 149–163 (1998)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Helgason, S.: Differential Geometry and Symmetric Spaces. AMS Chelsea Pub., cop., Providence (2001)zbMATHGoogle Scholar
  16. 16.
    Hirsch, M., Pugh, C., Shub, M.: Invariant Manifolds. Lecture Notes in Mathematics, vol. 583. Springer, Berlin (1977)Google Scholar
  17. 17.
    Humphreys, J.E.: Conjugacy Classes in Semisimple Algebraic Groups. Mathematical Surveys and Monographs, vol. 43. American Mathematical Society, Providence (1995)Google Scholar
  18. 18.
    Kalinin, B., Spatzier, R.: On the classification of cartan actions. Geom. Funct. Anal. 17, 468–490 (2007)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Katok, A., Hasselblatt, B.: Introduction to the Modern Theory of Dynamical Systems. Front Cover. Cambridge University Press, Cambridge (1997)zbMATHGoogle Scholar
  20. 20.
    Katok, A., Kononenko, A.: Cocycles’ stability for partially hyperbolic systems. Math. Res. Lett. 3(2), 191–210 (1996)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Katok, A., Lewis, J.: Local rigidity for certain groups of toral automorphisms. Israel J. Math. 75(2–3), 203–241 (1991)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Katok, A., Spatzier, R.: First cohomology of Anosov actions of higher rank abelian groups and applications to rigidity. Publ. Math. IHES 79, 131–156 (1994)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Katok, A., Spatzier, R.J.: Differential rigidity of Anosov actions of higher rank abelian groups and algebraic lattice actions. Tr. Mat. Inst. Steklova (Din. Sist. i Smezhnye Vopr.) 216, 292–319 (1997)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Katok, A., Spatzier, R.: Subelliptic estimates of polynomial differential operators and applications to rigidity of abelian actions. Math. Res. Lett. 1, 193–202 (1994)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Katok, A., Niţică, V., Török, A.: Non-abelian cohomology of abelian Anosov actions. Ergod. Theory Dyn. Syst. 20(1), 259–288 (2000)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Margulis, G.A.: Discrete Subgroups of Semisimple Lie Groups. Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 17. Springer, Berlin (1991)Google Scholar
  27. 27.
    Margulis, G.A., Qian, N.: Rigidity of weakly hyperbolic actions of higher real rank semisimple Lie groups and their lattices. Ergodic Theory Dyn. Syst. 21(1), 121–164 (2001)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Morris, S.A.: Free products of topological groups. Bull. Aust. Math. Soc. 4, 17–29 (1971)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Milnor, J.: Introduction to Algebraic K-Theory. Princeton University Press, Princeton (1971)zbMATHGoogle Scholar
  30. 30.
    Ordman, E.T.: Free products of topological groups with equal uniformities I. Colloq. Math. 31, 37–43 (1974)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Ordman, E.T.: Free products of topological groups which are \(k_\omega \)-spaces. Trans. Am. Math. Soc. 191, 61–73 (1974)zbMATHGoogle Scholar
  32. 32.
    Pugh, C., Shub, M., Wilkinson, A.: Hölder foliations, revisited. J. Mod. Dyn. 6(1), 79–120 (2012)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Raghunathan, M.S.: Discrete Subgroups of Lie Groups. Springer, Berlin (1972)zbMATHGoogle Scholar
  34. 34.
    Rodriguez-Hertz, F., Wang, Z.: Global rigidity of higher rank abelian Anosov algebraic actions. Invent. Math. 198(1), 165–209 (2014)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Steinberg, R.: Générateurs, relations et revêtements de groupes algébriques. In: Colloque sur la Théorie des Groupes Algébriques, Bruxelles, pp. 113–127 (1962)Google Scholar
  36. 36.
    Steinberg, R.: Lecture Notes on Chevalley Groups. Yale University, New Haven (1967)Google Scholar
  37. 37.
    Varadarajan, V.: Lie Groups, Lie Algebras, and Their Representations. Springer, New York (1984)zbMATHGoogle Scholar
  38. 38.
    Vinhage, K.: On the rigidity of Weyl chamber flows and Schur multipliers as topological groups. J. Mod. Dyn. 9(01), 25–49 (2015)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Zhenqi Jenny Wang: Local rigidity of partially hyperbolic actions. J. Mod. Dyn. 4(2), 271–327 (2010)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Zhenqi Jenny Wang: New cases of differentiable rigidity for partially hyperbolic actions: symplectic groups and resonance directions. J. Mod. Dyn. 4(4), 585–608 (2010)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Zimmer, R.J.: Ergodic Theory and Semisimple Groups. Birkhäuser, Boston (1984)zbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ChicagoChicagoUSA
  2. 2.Department of MathematicsMichigan State UniversityEast LansingUSA

Personalised recommendations